Case 128 – Summary!

Thank you for everyone’s contributions with case 128!

We discussed a complex case of a 65 year who was critically unwell with severe pancreatitis. During her admission she developed anaemia and marked thrombocytopenia. Our discussions centred upon the potential differential diagnoses, focusing in more detail on pancreatitis associated thrombotic thrombocytopenia purpura (TTP) and post transfusion purpura (PTP). At a later stage she also had a further complication of bilateral pulmonary emboli and portal vein thrombosis directing our thoughts to the management of these in the setting of her thrombocytopenia. This case highlighted the challenges (and frustrations!) that we are often faced with in our clinical roles where the diagnosis is not clear cut but immediate management is essential prior to confirmation of the diagnosis – if this can be achieved! Please see below for information on the main topics we discussed throughout this case.

Potential differential diagnosis of bi-cytopenia (Hb + Plts) with acute onset includes:

  1. Severe acute illness
    1. Rx: underlying cause. Transfusion support as required
  2. DIC (with either bleeding / acute illness to account for anaemia)
    1. Rx: underlying cause. Transfusion support for coagulopathy /thrombocytopenia if bleeding / surgery
  3. Drug-induced immune mediated thrombocytopenia
    1. Rx: Stop causative agent. Consider IVIg +/- steroids. Transfusion support as required.
  4. Drug-related marrow suppression
    1. Rx: Stop causative agent. Transfusion support as required.
  5. Microangiopathic haemolytic anaemia (including TTP)
    1. Rx see below for pancreatitis-associated TTP
  6. Post-transfusion purpura
    1. Rx see below for PTP
  7. Acute haematological malignancies e.g acute leukaemia
  8. Marrow infiltration

 

Pancreatitis-associated TTP

  • Rare complication of pancreatitis. Typically occurs during acute episode but can occur shortly after resolution
  • ADAMTS13 is only moderately reduced
  • Good outcomes following plasma exchange and steroids

Post-transfusion purpura (PTP)

  • Extremely rare complication of transfusions with blood components containing platelets and should be considered in those who have developed thrombocytopenia within 14 days of a transfusion.
  • Since leucodepletion has been introduced the incidence of PTP is <1 in 700,000.
  • PTP occurs when a blood transfusion stimulates an anamnestic response of HPA antibodies in a previously sensitised patient. The most common initial sensitising event is pregnancy but immunisation by HPA alloantigen can also occur from previous transfusions.
  • The marked thrombocytopenia associated with PTP is secondary to the antibody mediated destruction of both the donor platelets AND patients own platelets.
  • The presence of IgG allo-HPA antibodies confirms the diagnosis of PTP. Anti-HPA-1a is most frequent antibody implicated in PTP. If PTP is strongly suspected management should be initiated prior to serological confirmation.
  • Management
    • IVIg 2g/kg over 2-5 consecutive days
    • Consider plasma exchange if IVIG alone not effective
    • During acute episode of PTP no benefit of transfusing blood components from HPA compatible donors. Unfortunately random platelet transfusions are also not effective and multiple transfusions are often required in setting in haemorrhage.
    • Following acute episode transfusion of blood components should be from HPA compatible donors.
  • Report to SHOT / MHRA

 

Potential differential diagnosis of acute onset thrombocytopenia and macrovascular venous thromboembolism includes:

  1. Critical illness
  2. Malignancy
  3. PNH
  4. Antiphospholipid syndrome
  5. HITT

 

Management of venous thromboembolism in context of marked thrombocytopenia

  • Individualised approach as always! Assessment of risk of VTE vs bleeding
  • Management of thrombosis
    • Optimise risk reduction of VTE by non-pharmacological means i.e hydration, mobilisation
  • Anticoagulation options
    • consider bleeding risk, renal / liver function
    • In our case with marked thrombocytopenia and low eGFR unfractionated heparin (UFH) likely to be the safest option due to short half life and reversal agent available. However UFH needs regular monitoring of anti-Xa levels (or APTTr levels if baseline APTT within normal range) and if this can not be achieved than its use is often unsafe and a twice daily low molecular weight heparin may be better option
  • Management of bleeding risk
    • Need close monitoring of platelets and manage cause of thrombocytopenia
    • Consider platelet transfusions to maintain platelet count >50 (depending on cause of thrombocytopenia – avoid unless bleeding in HITT / TTP / PTP / ITP etc)

References:

1. Scully et al. Guidelines on the diagnosis and management of TTP and other thrombotic microangiopathies. British Journal of Haematology. 2012.

1. Massey E. NHS Blood and Transplant clinical guidelines. Post transfusion purpura.  2011. https://nhsbtdbe.blob.core.windows.net/umbraco-assets-corp/14873/inf153-post-transfusion-purpura.pdf

About TeamHaem

Online education and discussion about all things haematological
This entry was posted in Uncategorised. Bookmark the permalink.